Alert archive / Kentucky / Special Weather Statements in 2017

Special Weather Statement, NWS Louisville, KY

August 2, 2017Anderson County, Kentucky

NWS Louisville, KY issued this special weather statement at Aug 2, 2017, 2:39 PM EDT for Anderson County, Kentucky. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2017, 2:39 PM EDT (18:39 UTC)
Expired
Aug 2, 2017, 3:00 PM EDT
In force
21 min
Issued by
NWS Louisville, KY

County Anderson County, KY

The radar

The Louisville radar (KLVX), 90 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
190 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1503 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

260 
WWUS83 KLMK 021839
SPSLMK

Special Weather Statement
National Weather Service Louisville KY
239 PM EDT WED AUG 2 2017

KYZ039-040-047-021900-
Mercer-Woodford-Anderson-
239 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MERCER...WESTERN
WOODFORD AND ANDERSON COUNTIES...

At 239 PM EDT, a strong thunderstorm was located 7 miles southwest of
Lawrenceburg, moving east at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Lawrenceburg, Ballard, Sinai, Bondville, Anderson City, Birdie,
Glensboro, Tyrone, Fox Creek and Kirkwood.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3792 8476 3791 8509 3806 8506 3807 8505
      3808 8505 3810 8492 3809 8491 3810 8489
      3811 8488 3813 8475
TIME...MOT...LOC 1839Z 262DEG 13KT 3798 8500 

$$

DM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Aug 2, 2:12 PM EDT, 27 minutes earlier.

Area forecast discussion, Aug 2, 2:12 PM EDT, 27 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
212 PM EDT Wed Aug 2 2017

...Forecast Update...
Issued at 210 PM EDT Wed Aug 2 2017

Scattered storms have really blossomed just south of the Ohio River.
Overall forecast trend has been in good shape, but did toggle over
to coverage wording instead of probability, to better convey the
nature of the convection.

Issued at 1205 PM EDT Wed Aug 2 2017

Enhanced Cu starting to build just south of the Ohio River in
response to moisture pooling, which is also evident by a corridor of
dewpoints near 70F. Expect this to serve as the focus for shower
and thunderstorm development over the next few hrs, but with enough
of an eastward shift that the best chances by late afternoon will
run from near Bowling Green to Lexington. May also need to beef up
highs by a degree or two, but otherwise the going forecast is mostly
on track.

.Short Term (Now through Thursday)...
Issued at 305 AM EDT Wed Aug 2 2017

Early morning satellite and observations reveal partly to mostly
cloudy skies across the region.  Temperatures were generally in the
mid to upper 60s.  Area radars showed some remnant convection moving
through central IN.  In the near term, expect convection over
central IN to continue to move eastward.  This may bring a few
showers to the far northern sections of our forecast area this
morning.  Overnight lows should occur in the next few hours with
generally mid-upper 60s expected.

For Today, upper level pattern across the CONUS will remain in a
ridge west, trough east pattern with the axis of the trough located
just to the west of the Ohio Valley.  With the diurnal heating,
we'll see scattered showers and thunderstorms develop across the
region during the afternoon and evening hours.  Overall coverage may
be similar to what we saw Tuesday afternoon/evening.  Deep layer
shear will be a little higher than Tuesday afternoon and some
increase in overall column moisture is expected.  Thus, any storm
that develops today will be capable of producing heavy rains, gusty
winds, and some hail.  Afternoon highs may be tempered a bit by
cloud cover, so we plan on going with highs in the 83-88 degree
range across much of the area.  Convection is expected to diminish
in coverage and intensity with the loss of heating this evening.
Overnight lows are expected to drop back in the mid-upper 60s.

Unsettled weather is expected to continue on Thursday as the upper
level trough axis remains just west of the region.  A continued
influx of moisture in the column will likely lead to slightly more
areal coverage Thursday afternoon and evening.  Stronger wind shear
looks to be confined to the north of the region as potent/compact
short wave trough moves from MN into the Great Lakes states.  So,
more widespread strong/severe weather looks to remain just northwest
of the region Thursday afternoon/evening.  Highs Thursday will be
near seasonal normals with highs in the 83-88 degree range.

.Long Term (Thursday night through Tuesday)...
Issued at 330 AM EDT Wed Aug 2 2017

Potent upper level short wave trough will move through the Great
Lakes region on Friday dragging its attendant surface frontal
boundary through the region.  Ahead of this front, moderate
instability is expected to develop during the afternoon hours as
dewpoints will be in the lower-mid 60s combining with steepening
lapse rates aloft.  Core of highest instability looks to reside
mainly east of the I-65 corridor.  Wind shear values still look
rather marginal with an increase in shear as one heads north toward
the I-70 corridor.  Main threats with the Friday afternoon/eve
storms look to be damaging winds, heavy rainfall, and perhaps some
marginally severe hail in the strongest storms.  The front is
expected to clear the area Friday evening with clearing skies by
early Saturday morning.  Highs Friday will warm into the upper 70s
to the lower 80s.  Cooler air will rapidly push into the region
Friday night.  Low temperatures will depend on how fast skies clear
out. Current thinking is that lows may dip into the lower to middle
50s across southern IN and portions of north-central KY, with mainly
upper 50s across the south.  If skies clear out quicker and we have
less wind, readings could be slightly cooler.

Dry weather is expected on Saturday with highs in the mid-upper 70s
in many areas. A run at 80 is possible down along the KY/TN border
region.  Lows Saturday night look to cool into the upper 50s to
around 60.

By Sunday, large baggy trough axis will remain entrenched across the
eastern US.  A secondary perturbation looks to move out of the
Plains and into the Ohio Valley Sunday afternoon/eve which will
bring an increase in rain chances.  Temperatures may make a bit of a
recovery on Sunday with highs in the lower 80s.

Drier weather looks likely as we head into early next week as much
of the active weather looks to reside from the Tennessee Valley and
points south.  Temperatures will remain below normal for the period
with daytime highs in the lower-mid 80s with overnight lows in the
upper 50s to the lower 60s.

&&

.Aviation (18Z TAF Update)...
Issued at 115 PM EDT Wed Aug 2 2017

Isolated to scattered showers and thunderstorms are being observed
in the region at this hour, with the greatest concentration of
precipitation along a boundary near the Ohio River. Expect activity
to drift eastward through the day. The showers/storms could reduce
cigs/vis to IFR/MVFR temporarily at some TAF sites. Should see
showers/storms begin to taper down near sunset as heat source
diminishes, though isolated storms can't be ruled out during the
overnight hours.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Update.........RAS
Short Term.....MJ
Long Term......MJ
Aviation.......DM
Hazardous weather outlook, Aug 2, 11:39 AM EDT, 3 hours before
Hazardous Weather Outlook
National Weather Service Louisville KY
1139 AM EDT Wed Aug 2 2017

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-031545-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
1139 AM EDT Wed Aug 2 2017 /1039 AM CDT Wed Aug 2 2017/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Afternoon and Tonight.

Scattered showers and thunderstorms will be possible across the
outlook area this afternoon and evening. Some of the storms may
strong with torrential rainfall, gusty winds, and small hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible Thursday and again on Friday as a
couple of weather systems move through the region. The best storm
chance will be on Friday as a cold front moves through the area.
Strong to possibly severe thunderstorms will be possible on Friday,
mainly east of the I-65 corridor. Damaging winds, torrential
rainfall, and large hail will be possible in the strongest storms.

Another chance of thunderstorms is expected late Sunday as another
weather disturbance moves through the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required over the next few days.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

MJ/RAS

In the hours before

Special weather statement, Aug 2, 1:43 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Louisville KY
143 PM EDT WED AUG 2 2017

KYZ029>031-034-035-038-021815-
Jefferson-Oldham-Shelby-Bullitt-Franklin-Spencer-
143 PM EDT WED AUG 2 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN SPENCER...
SOUTHEASTERN OLDHAM...SHELBY...JEFFERSON...NORTHEASTERN BULLITT AND
WESTERN FRANKLIN COUNTIES...

At 142 PM EDT, thunderstorms with heavy rainfall were clustered
across Jefferson, Shelby, Oldham, Spencer and Bullitt counties. Some
areas within these counties are seeing multiple thunderstorms within
a short timeframe, and this could lead to ponding of water in
roadways and difficult driving conditions.

Gusty winds up to 40mph are also possible with these thunderstorms.

Locations impacted include...
Louisville, Frankfort, Jeffersontown, St. Matthews, Shelbyville,
Lyndon, Middletown, Douglass Hills, Hurstbourne and
Graymoor-Devondale.

LAT...LON 3811 8488 3813 8502 3811 8505 3802 8531
      3801 8565 3806 8575 3814 8584 3828 8572
      3835 8543 3835 8517 3834 8499 3835 8495
TIME...MOT...LOC 1738Z 256DEG 14KT 3813 8548

DM
Special weather statement, Aug 2, 1:57 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Louisville KY
157 PM EDT WED AUG 2 2017

KYZ035-021815-
Franklin-
157 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FRANKLIN COUNTY...

At 157 PM EDT, a strong thunderstorm was located near Frankfort,
moving northeast at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Peaks Mill.

LAT...LON 3833 8476 3827 8474 3822 8487 3830 8493
      3835 8482
TIME...MOT...LOC 1757Z 241DEG 14KT 3829 8486

DM
Special weather statement, Aug 2, 2:12 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Louisville KY
212 PM EDT WED AUG 2 2017

KYZ036-021845-
Scott-
212 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT SCOTT COUNTY...

At 211 PM EDT, a strong thunderstorm was located 13 miles northwest
of Georgetown, moving east at 20 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Georgetown, Stamping Ground, Sadieville, Longlick, Alberta,
Skinnersburg, Stonewall, Moon Lake Estates, Muddy Ford and Great
Crossing.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3843 8453 3841 8448 3838 8446 3834 8446
      3830 8443 3829 8444 3826 8443 3822 8442
      3821 8473 3835 8474 3837 8471 3842 8465
      3845 8460 3846 8453
TIME...MOT...LOC 1811Z 266DEG 18KT 3835 8471

DM
Special weather statement, Aug 2, 2:20 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Louisville KY
220 PM EDT WED AUG 2 2017

KYZ033-021845-
Henry-
220 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HENRY COUNTY...

At 220 PM EDT, a strong thunderstorm was located near New Castle,
moving east at 20 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Eminence, Pleasureville, North Pleasureville, Drennon Springs,
Delville, Bethlehem, Slabtown, Orville, Lacie and Fallis.

LAT...LON 3851 8503 3850 8503 3851 8498 3849 8499
      3848 8497 3846 8495 3844 8496 3843 8496
      3843 8494 3846 8494 3846 8492 3845 8491
      3844 8493 3842 8488 3838 8490 3834 8499
      3835 8517 3853 8513
TIME...MOT...LOC 1820Z 277DEG 16KT 3843 8506

DM
Special weather statement, Aug 2, 2:39 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
239 PM EDT WED AUG 2 2017

KYZ039-040-047-021900-
Mercer-Woodford-Anderson-
239 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MERCER...WESTERN
WOODFORD AND ANDERSON COUNTIES...

At 239 PM EDT, a strong thunderstorm was located 7 miles southwest of
Lawrenceburg, moving east at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Lawrenceburg, Ballard, Sinai, Bondville, Anderson City, Birdie,
Glensboro, Tyrone, Fox Creek and Kirkwood.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3792 8476 3791 8509 3806 8506 3807 8505
      3808 8505 3810 8492 3809 8491 3810 8489
      3811 8488 3813 8475
TIME...MOT...LOC 1839Z 262DEG 13KT 3798 8500

DM

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:18 PM EDTSpecial Weather StatementLMKBreckinridge, Hancock27 min
Aug 1, 8:29 PM EDTSevere Thunderstorm WarningLMKOldham31 min
Aug 1, 8:43 PM EDTSpecial Weather StatementLMKOldham32 min
Aug 1, 9:10 PM EDTSpecial Weather StatementLMKOldham35 min
Aug 2, 1:43 PM EDTSpecial Weather StatementLMKJefferson, Shelby, Spencer32 min
Aug 2, 1:57 PM EDTSpecial Weather StatementLMKFranklin18 min
Aug 2, 2:12 PM EDTSpecial Weather StatementLMKScott33 min
Aug 2, 2:20 PM EDTSpecial Weather StatementLMKHenry25 min
Aug 2, 2:26 PM EDTSevere Thunderstorm WarningLMKHarrison, Scott19 min
Aug 2, 2:43 PM EDTSpecial Weather StatementLMKHarrison17 min
Aug 2, 2:58 PM EDTSpecial Weather StatementLMKBourbon, Nicholas17 min
Aug 2, 3:11 PM EDTSevere Thunderstorm WarningLMKBourbon, Nicholas13 min
Aug 2, 3:21 PM EDTAreal Flood AdvisoryLMKBourbon, Nicholas54 min
Aug 2, 3:23 PM EDTSpecial Weather StatementLMKFayette22 min
Aug 2, 3:38 PM EDTSpecial Weather StatementLMKBourbon22 min
Aug 2, 3:44 PM EDTSevere Thunderstorm WarningLMKBourbon, Clark, Fayette31 min
Aug 2, 4:09 PM EDTSpecial Weather StatementLMKClark36 min
Aug 2, 4:25 PM EDTSpecial Weather StatementLMKGarrard, Madison50 min
Aug 2, 5:04 PM EDTSpecial Weather StatementLMKOldham26 min
Aug 2, 5:14 PM EDTSpecial Weather StatementLMKMadison16 min
Aug 2, 5:28 PM EDTSpecial Weather StatementLMKWarren32 min
Aug 2, 5:57 PM EDTSevere Thunderstorm WarningLMKButler, Logan33 min
Aug 2, 6:16 PM EDTSpecial Weather StatementLMKLogan29 min
Aug 2, 6:47 PM EDTSpecial Weather StatementLMKSimpson28 min
Aug 2, 7:21 PM EDTSpecial Weather StatementLMKCasey24 min
Aug 1, 8:04 PM EDTSevere Thunderstorm WarningLMKClark26 min
Aug 2, 5:30 PM EDTSpecial Weather StatementLMKDubois, Orange30 min
Aug 2, 5:48 PM EDTSpecial Weather StatementLMKFloyd27 min
Aug 2, 6:42 PM EDTSpecial Weather StatementLMKJefferson33 min

Nearby

Special Weather Statements in Kentucky, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.